(KCCI-TV Des Moines / Cynthia Fodor)
An over-the-counter drug you might have in your medicine cabinet right now is causing concern for drug abuse prevention experts.
The anti-diarrhea drug Imodium or loperamide is being linked to drug abuse.
As KCCI told you last week, abuse of opioid painkillers or heroin is a growing problem in Iowa. The Imodium abuse is being swept up in that opioid epidemic.
It's a common medicine you can buy at any drug store to help cramps, pressure, gas, and bloating. It's recommended by doctors for travelers with the runs.
Kim Brangoccio is just starting to see the problem at the Powell Chemical Dependency Center at Lutheran Hospital in Des Moines.
"It's something you could use and not realize it's a weak form of opiate and if you overuse it, you could get high or some are overdosing," said Brangoccio.
Two recent cases raised a red flag, one involved a 24-year-old man going through opioid withdrawal who was found dead with six empty boxes of the anti-diarrhea drug nearby.
"They'll try that not thinking about the dangers that go along with these things," said Dan Cassady, a pharmacist. "You don't know if it'll affect the heart, kidney, liver -- any vital organs a risk you run."
The American Association of Poison Control Centers reports a 71-percent increase in calls for Imodium abuse over a three-year period from 111 cases in 2011 to 190 cases in 2014.
"To abuse it is confusing. I think the side effects would kick in before euphoria. Abuse of that causes constipation, cramping, and discomfort," said Cassady.
"It is not uncommon for people to thinking more is better, I'll take some more of this. And it ends up being addictive," said Brangoccio.